Living with facial/mouth numbness

so Im at 3.5 months post MVD where Dr Lim at Hopkins removed a large vein that was on my TN..as it turns out while he was in there he took the decision (that I had pre-approved) to give me TN a massive line-of-site glycerin injection while he was staring directly at the nerve. This has left me with numbness on my right external and internal cheek, right chin, inner and outer right lip and 1/3 of my right side of my tongue. It literally FREAKS me out everytime I awake and I need to take meds to knock me out at night. Further, think I developed something called Burning Mouth Syndrome due to high anxiety levels from freaking out about this. I need to learn to live with this ASAP

Any advice on how to live with numbness?!? Please share

Oh my, I was just wondering where you went when reading around here the last couple of days!!!

It may be that your burning mouth isn't not psychological - here is a list of other possibilities:

Primary burning mouth syndrome When no clinical or lab abnormalities can be identified, the condition is called primary or idiopathic burning mouth syndrome. Some research suggests that primary burning mouth syndrome is related to problems with taste and sensory nerves of the peripheral or central nervous system.

Secondary burning mouth syndrome Sometimes burning mouth syndrome is caused by an underlying medical condition. In these cases, it's called secondary burning mouth syndrome.

Underlying problems that may be linked to secondary burning mouth syndrome include:

  • Dry mouth (xerostomia), which can be caused by various medications, health problems, problems with salivary gland function or the side effects of cancer treatment
  • Other oral conditions, such as a fungal infection of the mouth (oral thrush), an inflammatory condition called oral lichen planus, or a condition called geographic tongue that gives the tongue a map-like appearance
  • Nutritional deficiencies, such as lack of iron, zinc, folate (vitamin B-9), thiamin (vitamin B-1), riboflavin (vitamin B-2), pyridoxine (vitamin B-6) and cobalamin (vitamin B-12)
  • Dentures, especially if they don't fit well, which can place stress on some muscles and tissues of your mouth, or if they contain materials that irritate mouth tissues
  • Allergies or reactions to foods, food flavorings, other food additives, fragrances, dyes or dental-work substances
  • Reflux of stomach acid (gastroesophageal reflux disease or GERD) that enters your mouth from your stomach
  • Certain medications, particularly high blood pressure medications called angiotensin-converting enzyme (ACE) inhibitors
  • Oral habits, such as tongue thrusting, biting the tip of the tongue and teeth grinding (bruxism)
  • Endocrine disorders, such as diabetes or underactive thyroid (hypothyroidism)
  • Excessive mouth irritation, which may result from overbrushing your tongue, using abrasive toothpastes, overusing mouthwashes or having too many acidic drinks, such as lemon
  • Psychological factors, such as anxiety, depression or stress

Have you tried Lidociane mouthwash for that??? It must be awful to have a burning mouth and weird numbness to deal with.

Did Lim say if it would last forever? I know many MVD things don't fix or heal before a 12 month period. If it keeps going on and there is nothing medical to do - and you have exhausted all physical options --- I would opt for counseling for acceptance -- you had one of THE top guys - you've done your part....I've had high anxiety - in the past and have used benzos for it - but you cant stay on them forever. Please keep posting and I hope it gets better for you : )

Thanks KC D! The good news is that the MVD did resolve everything but this which was new since I awoke on this side of it. This is a HUGE improvement. I had been taking 11 doses of neurotin daily, now I take only 1 single dose before bed...huge life improvement. Now to figure out this numbness. I have not tried the lidocaine yet but often consider it. Love to drive and to drive fast so I try hard not to take much ;-)

Hi Albee , everything Kc made sense as other things that may be creating havoc with you. Its only been 3.5 months so need to give your body sometime to heal , it takes abit for complete healing process to take place. Have you discussed this with your surgeon he probably will beable to tell you if this is temporary or not. Happy to hear MVD has helped with your TN pain, thats awesome, good for you. Its wonderful,to hear stories of sucess with MVD. Do not get discouraged give yourself more time and talk to your doctor.
My Best
Joanne

Just an update here, once I came to terms with "Im NOT OK with this numbness" I starting being much better with it. It feels like a mask as I sit here in public at a coffee shop I expect that people will stare and look at my face with this mask, but just like the TN before this its invisible.

Also I believe the teeth, lip/chin burning is nerve pain, it seems to respond well to simple icing...who knew chewing on ice or a simple ice pack could help.

Ill post a more formal, detailed update soon, but doing very, very well.

Good.:wink:

Good to hear from you Albee! So glad to hear you are doing well and adjusting somewhat to the numbness thing. Thinking of you!
Mimi :slight_smile:

Hope it's getting better. Nice to hear from you again!

Hi Albee,

Great that you are doing better. This is always good news when someone on the list comes back with improvement.

After my MVD, I developed a burning month about two months after the MVD. My Neuro was unable to diagnose a cause. He put me on a very low dose of Baclofen which stopped the burning mouth pain. I still have some numbness/deafness to contend with, but have improved tremendously. The numbness is very annoying, but honestly, I'll accept it if it means that dreadful pain has gone for good.

My Neuro did tell me though that in time the numbness will go away. Hopefully yours will too.

Good luck with getting better.

CH.

CH-what did they say was the cause? Do u have MS (just noted that MS was referenced when googling baclofen?

Albee, I was taking Baclofen pre-mvd as it works as a booster to Tegretol. It’s primary use is as an anti-spasm med, ( many people with ms use it for this reason ) but it has been shown to help with many other things as well.
Mimi